Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 119, NWS Grand Forks, ND

August 12, 20156 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2015, 11:43 PM CDT for 6 counties in Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2015, 11:43 PM CDT (04:43 UTC)
Expired
Aug 13, 2015, 12:45 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 190 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 12:01 AM CDTHAIL 1.253 Ene Snellman, MNSEVERAL MINUTES OF HAIL OCCURRED... WITH A FEW MINUTES OF HAIL THAT WAS LARGER THAN A QUARTER.
Aug 13, 12:20 AM CDTHAIL 14 E Evergreen, MNLARGE HAIL. HARD TO SEE BECAUSE POWER IS OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:33 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.9
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KFGF 130443
SVRFGF
MNC005-029-057-087-111-159-130545-
/O.NEW.KFGF.SV.W.0119.150813T0443Z-150813T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT WED AUG 12 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
  WADENA COUNTY IN CENTRAL MINNESOTA...
  SOUTHEASTERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  BECKER COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHEASTERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 1245 AM CDT

* AT 1141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TULABY
  LAKE...OR 22 MILES NORTHEAST OF DETROIT LAKES...MOVING SOUTH AT 45
  MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. AT 1133 PM...GOLFBALL SIZED HAIL WAS 
  REPORTED 10 EAST SOUTHEAST OF BEAULIEU MN BY A TRAINED SPOTTER. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PINE POINT AROUND 1155 PM CDT.
  HEIGHT OF LAND LAKE AND ROCHERT AROUND 1200 AM CDT.
  TOAD LAKE AND SNELLMAN AROUND 1205 AM CDT.
  WOLF LAKE AROUND 1210 AM CDT.
  EVERGREEN AROUND 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4680 9479 4655 9478 4640 9593 4722 9575
      4731 9483 4691 9466 4680 9466
TIME...MOT...LOC 0441Z 345DEG 39KT 4710 9561 

HAIL...1.25IN
WIND...70MPH
 
$$

JR
1 follow-up statement
832 
WWUS53 KFGF 130509
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1209 AM CDT THU AUG 13 2015

MNC029-087-130518-
/O.CAN.KFGF.SV.W.0119.000000T0000Z-150813T0545Z/
CLEARWATER MN-MAHNOMEN MN-
1209 AM CDT THU AUG 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLEARWATER AND
SOUTHEASTERN MAHNOMEN COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4680 9479 4655 9478 4643 9574 4697 9562
      4706 9473 4691 9466 4680 9466
TIME...MOT...LOC 0508Z 345DEG 39KT 4686 9547 

$$

MNC005-057-111-159-130545-
/O.CON.KFGF.SV.W.0119.000000T0000Z-150813T0545Z/
HUBBARD MN-WADENA MN-OTTER TAIL MN-BECKER MN-
1209 AM CDT THU AUG 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN HUBBARD...WADENA...NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES...

AT 1208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TOAD LAKE...
OR 17 MILES EAST OF DETROIT LAKES...MOVING SOUTH AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  EVERGREEN AND WOLF LAKE AROUND 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4680 9479 4655 9478 4643 9574 4697 9562
      4706 9473 4691 9466 4680 9466
TIME...MOT...LOC 0508Z 345DEG 39KT 4686 9547 

HAIL...1.25IN
WIND...70MPH
 
$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:14 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 12, 10:14 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 PM CDT WED AUG 12 2015

.UPDATE...
ISSUED AT 1013 PM CDT WED AUG 12 2015

OH BOY WHAT A NIGHT FOR HAIL. SUPERCELL DROPPING SOUTH JUST NOW
PAST TRF. THIS CELL SHOULD CONTINUE MOVING SOUTH AND EVENTUALLY
WEAKEN SOME. OTHER STORMS SOUTH OF THAT AREA INTO BECKER COUNTY.
THIS AREA WILL BE FOCUS UNTIL 06Z OR SO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 235 PM CDT WED AUG 12 2015

ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE
INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG
CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED
SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE
KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME
STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS
WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND
STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST
TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL
THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO
SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY
HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC
SWOMCD).

WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES
CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY
APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO
WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK
DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER
WEAK AND NOT ENOUGH TO OVERCOME CAPPING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM CDT WED AUG 12 2015

FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR
CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE
CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT
TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL
APPROACH THE REGION DURING THE AFTERNOON HOURS.

SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG
TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS
THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG
TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES
MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK
DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE
CHANCES FOR SHOWERS AND TSTMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 708 PM CDT WED AUG 12 2015

TSTMS OVER BEMIDJI MOVING OUT. FEW REMAINING SHOWERS OR STORMS IN
NW MN AND STILL SMALL CHANCE IN THE RRV THIS EVENING. OTHERWISE
SKIES WILL HAVE SCATTERED HIGH BASED CU AND CIRRUS. WEST WINDS AT
DVL WILL TURN A BIT MORE SOUTHWEST AND DIMINISH THIS EVE WITH THE
REST OF THE AREA SEEING WINDS SETTLING DOWN TO 5 TO 10 KTS AND
MORE SOUTH-SOUTHWEST OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...TG
LONG TERM...TG/SPEICHER
AVIATION...RIDDLE
Hazardous weather outlook, Aug 12, 8:41 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
841 AM CDT WED AUG 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
841 AM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS
OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA.
THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND
DAMAGING WIND GUSTS.

HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME
THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN
NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION
LATER SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JAM

In the hours before

Local storm report, Aug 12, 10:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1025 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             OKLEE                   47.84N 95.85W
08/12/2015  E1.00 INCH       RED LAKE           MN   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 12, 10:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1056 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             MCINTOSH                47.64N 95.89W
08/12/2015  E1.50 INCH       POLK               MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 12, 11:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             7 ESE WINGER            47.50N 95.85W
08/12/2015  E1.00 INCH       MAHNOMEN           MN   PUBLIC

            HAIL FROM DIME TO QUARTER SIZED COVERED THE GROUND.

&&

GGUST
Local storm report, Aug 12, 11:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1108 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             6 N BAGLEY              47.61N 95.40W
08/12/2015  E1.00 INCH       CLEARWATER         MN   BROADCAST MEDIA

            REPORT POSTED TO SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

&&

GGUST
Local storm report, Aug 12, 11:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             1 N LAKE ITASCA         47.27N 95.21W
08/12/2015  E1.00 INCH       CLEARWATER         MN   TRAINED SPOTTER

            LARGE HAIL CONTINUED FOR NEARLY 10 MINUTES.

&&

GGUST
Local storm report, Aug 12, 11:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1140 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             10 ESE BEAULIEU         47.28N 95.61W
08/12/2015  E1.75 INCH       MAHNOMEN           MN   TRAINED SPOTTER

            HAIL FROM QUARTER TO GOLF BALL SIZED FELL FOR A FEW
            MINUTES.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:24 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau66 min
Aug 12, 7:51 PM CDTTornado WarningFGFKittson, Marshall, Roseau39 min
Aug 12, 8:13 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Roseau62 min
Aug 12, 8:16 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Aug 12, 9:10 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake65 min
Aug 12, 9:42 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake63 min
Aug 12, 10:03 PM CDTSpecial Weather StatementFGFMahnomen42 min
Aug 12, 10:05 PM CDTSpecial Weather StatementFGFClearwater55 min
Aug 12, 10:20 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk55 min
Aug 12, 10:42 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk63 min
Aug 13, 12:42 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.